Alert archive / Texas / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS San Angelo, TX

May 17, 202122 counties in Texas

NWS San Angelo, TX issued this flash flood watch at May 17, 2021, 1:50 PM CDT for 22 counties in Texas. It took effect at May 17, 2021, 7:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 17, 2021, 1:50 PM CDT (18:50 UTC)
In effect from
May 17, 2021, 7:00 PM CDT
Expired
May 18, 2021, 10:00 AM CDT
In force
15 hr
Issued by
NWS San Angelo, TX
Flood severity
None
All 22 counties

Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, Nolan County, TX, Runnels County, TX, San Saba County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 77 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1892 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

535 
WGUS64 KSJT 171850
FFASJT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service San Angelo TX
150 PM CDT Mon May 17 2021

TXZ049-054-098-099-113-114-127-128-139-140-154-155-170-180300-
/O.NEW.KSJT.FF.A.0001.210518T0000Z-210518T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fisher-Nolan-Haskell-Throckmorton-Jones-Shackelford-Taylor-Callahan-
Coleman-Brown-McCulloch-San Saba-Mason-
Including the cities of Truby, Voss, Albany, Cherokee, Trickham, 
Pontotoc, Dudley, Woodson, Mason, Hamlin, Clyde, Cross Plains, 
Streeter, Coleman, Throckmorton, Funston, Lohn, Abilene, Katemcy, 
Koockville, Indian Creek, Anson, Stith, Gannon, Valera, Brady, Voca, 
Rochelle, Harkeyville, Chappel, Baird, Loyal Valley, Eula, Fife, 
Fredonia, Tuxedo, Sweetwater, Brownwood, Echo, Haskell, Stamford, 
Irby, Fisk, and San Saba
150 PM CDT Mon May 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH 
TUESDAY MORNING...

The National Weather Service in San Angelo has issued a

* Flash Flood Watch for a portion of west central Texas, including 
  the following areas, Brown, Callahan, Coleman, Fisher, Haskell, 
  Jones, Mason, McCulloch, Nolan, San Saba, Shackelford, Taylor and 
  Throckmorton.

* From 7 PM CDT this evening through Tuesday morning.

* Additional rainfall of 1 to 3 inches in the watch area tonight on 
  top of already saturated soils may lead to flash flooding.

* Flooding may occur in urban and poor drainage areas. Heavy 
  rainfall may also cause flooding of creeks, streams and 
  rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

SN
2 follow-up statements
707 
WGUS64 KSJT 180224
FFASJT

Flood Watch
National Weather Service San Angelo TX
924 PM CDT Mon May 17 2021

TXZ049-054-098-099-113-114-127-128-139-140-154-155-170-181500-
/O.CON.KSJT.FF.A.0001.000000T0000Z-210518T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fisher-Nolan-Haskell-Throckmorton-Jones-Shackelford-Taylor-Callahan-
Coleman-Brown-McCulloch-San Saba-Mason-
Including the cities of Truby, Voss, Albany, Cherokee, Trickham, 
Pontotoc, Dudley, Woodson, Mason, Hamlin, Clyde, Cross Plains, 
Streeter, Coleman, Throckmorton, Funston, Lohn, Abilene, Katemcy, 
Koockville, Indian Creek, Anson, Stith, Gannon, Valera, Brady, Voca, 
Rochelle, Harkeyville, Chappel, Baird, Loyal Valley, Eula, Fife, 
Fredonia, Tuxedo, Sweetwater, Brownwood, Echo, Haskell, Stamford, 
Irby, Fisk, and San Saba
924 PM CDT Mon May 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

The Flash Flood Watch continues for

* A portion of west central Texas, including the following areas, 
  Brown, Callahan, Coleman, Fisher, Haskell, Jones, Mason, 
  McCulloch, Nolan, San Saba, Shackelford, Taylor and Throckmorton.

* Through Tuesday morning.

* Additional rainfall amounts of 1 to 3 inches on top of already 
  saturated soil will lead may lead to flash flooding.

* Flooding may occur in uran and poor drainage areas. Heavy rainfall 
  may also cause flooding of creeks, streams and rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MKD
338 
WGUS64 KSJT 180621
FFASJT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service San Angelo TX
121 AM CDT Tue May 18 2021

TXZ064>066-071>073-077-168-169-181500-
/O.EXA.KSJT.FF.A.0001.000000T0000Z-210518T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sterling-Coke-Runnels-Irion-Tom Green-Concho-Schleicher-Menard-
Kimble-
Including the cities of Broome, Sterling City, Robert Lee, Sanco,
Silver, Bronte, Tennyson, Ballinger, Benoit, Hatchel, Rowena, 
Crews, Winters, Pumphrey, Barnhart, Arden, Mertzon, Sherwood, 
Carlsbad, San Angelo, Wall, Eden, Live Oak, Lowake, Eldorado, 
Erna, Fort Mckavett, Hext, Menard, Cleo, Junction, London, 
Roosevelt, Segovia, and Telegraph
121 AM CDT Tue May 18 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM CDT THIS MORNING...

The National Weather Service in San Angelo has expanded the

* Flash Flood Watch to include a portion of west central Texas, 
  including the following areas, Coke, Concho, Irion, Kimble, 
  Menard, Runnels, Schleicher, Sterling, and Tom Green. 

* Until 10 AM CDT this morning

* Rainfall amounts of 1 to 3 inches are possible through sunrise
  this morning. This heavy rain may lead to flash flooding.
 
* Flooding may occur in urban and poor drainage areas. Heavy 
  rainfall may also cause flooding of creeks, streams and 
  rivers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TXZ049-054-098-099-113-114-127-128-139-140-154-155-170-181500-
/O.CON.KSJT.FF.A.0001.000000T0000Z-210518T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fisher-Nolan-Haskell-Throckmorton-Jones-Shackelford-Taylor-
Callahan-Coleman-Brown-McCulloch-San Saba-Mason-
Including the cities of Gannon, Sweetwater, Irby, Haskell, 
Throckmorton, Woodson, Stamford, Stith, Anson, Funston, Truby, 
Tuxedo, Hamlin, Albany, Abilene, Clyde, Eula, Dudley, Baird, 
Cross Plains, Coleman, Echo, Fisk, Valera, Voss, Trickham, 
Brownwood, Indian Creek, Brady, Fife, Lohn, Rochelle, Voca, 
Chappel, Cherokee, Harkeyville, San Saba, Fredonia, Katemcy, 
Koockville, Loyal Valley, Mason, Pontotoc, and Streeter
121 AM CDT Tue May 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* A portion of west central Texas, including the following 
  areas, Brown, Callahan, Coleman, Fisher, Haskell, Jones, 
  Mason, McCulloch, Nolan, San Saba, Shackelford, Taylor, and 
  Throckmorton. 

* Until 10 AM CDT this morning

* Additional rainfall amounts of 1 to 3 inches on top of already 
  saturated soil will lead may lead to flash flooding. 

* Flooding may occur in urban and poor drainage areas. Heavy 
  rainfall may also cause flooding of creeks, streams and 
  rivers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood watch went out at May 17, 12:52 PM CDT, 58 minutes earlier.

Area forecast discussion, May 17, 12:52 PM CDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
1252 PM CDT Mon May 17 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 325 AM CDT Mon May 17 2021

Convection continues to slide southeast across the Big Country
mainly along and north of I-20, just behind an outflow boundary
sagging south. Another much smaller band of showers has developed
across the Concho valley across the north side of San Angelo. High
res-models are showing that most of this convection dissipates
before sunrise, and then we see a fairly quiet period into the
afternoon hours. Air mass begins to destabilize again this
afternoon ahead of a upper level low moving slowly eastward into
New Mexico. Better large scale lift should develop across much of
the area, with low level focus along the old outflow boundaries
left over from this mornings convection and the dryline. Expect
storms to begin to develop late this afternoon and then become
more widespread overnight.

Given the lift and instability, severe storms look to be a good
bet. Many of the high res models show scattered convection this
afternoon and evening, and then much like Sunday evening,
convection consolidates into an MCS rolling east or southeast
across the area overnight. What continues to happen this morning
will play a role into the evolution of where and when this
afternoon and tonight's convection develops, but general idea
that the highest POPs will be across the Big Country and
especially the eastern Big Country looks consistent.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 325 AM CDT Mon May 17 2021

Heavy rain and severe weather threat continues into Tuesday across
the area, mainly across the eastern counties through the the first
half of Tuesday. Did mention locally heavy rainfall for late
tonight into Tuesday and some portions of the area may need a
Flash Flood Watch if some of the NAMNEST ends up verifying. Other
models are not quite as aggressive but this will need to be
monitored closely. After a lull in the activity for Wednesday and
Thursday, another upper trough begins to approach from the west
for next weekend. Warm and humid air mass remains so a repeat of
the shower and thunderstorm activity looks possible for next
weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Mon May 17 2021

Mostly clear to partly cloudy skies and VFR conditions are
expected at our TAF sites this afternoon. Thunderstorms are
expected to develop this evening and increase in coverage
overnight. Have some uncertainties with the timing and placement,
but looks like KABI and KSJT have the highest chance of being
affected. With an increased potential for severe weather, will
have a potential for large hail and strong, gusty winds.
Reductions in visibilities and ceilings is also possible in
heavy rain accompanying the convection. Will monitor radar
and short-range model trends and update TAFs as needed to
add additional details on timing and expected effects. Should see
improving conditions Tuesday morning as the convection moves out
of the area. Generally southeast winds early this afternoon will
veer to the south. Outside of convective outflows, winds will
remain generally from the south overnight and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 83  63  79  65 /  70  80  70  20
San Angelo 	 88  67  84  64 /  20  70  60  20
Junction 	 87  70  83  65 /  20  60  80  30
Brownwood 	 83  67  79  65 /  40  60  90  40
Sweetwater 	 84  60  79  64 /  70  70  60  10
Ozona      	 87  69  86  65 /  20  70  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....50
AVIATION...19
Hazardous weather outlook, May 17, 5:25 AM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
525 AM CDT Mon May 17 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
525 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible across a large portion of West
Central Texas this afternoon and tonight. Very large hail larger
than golf ball size is the primary threat. However, damaging winds
and isolated tornadoes are also possible. The highest risk area
is across the northwest Concho Valley and the Big Country, along
and north of Sterling City to Abilene line.

In addition to the severe storm threat, there is a potential for
heavy rainfall. With several rounds of storms possible, the
rainfall may be heavy enough to cause flash flooding of low lying
and flood prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat of strong to severe storms and and heavy rainfall will
continue across much of West Central Texas into Wednesday. After a
brief lull on Thursday, more storms will return for the upcoming
weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be requested this afternoon and
tonight across a large portion of West Central Texas.

In the hours before

Special weather statement, May 17, 8:30 AM CDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
830 AM CDT Mon May 17 2021

TXZ066-139-171415-
Runnels TX-Coleman TX-
830 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLEMAN AND EAST CENTRAL
RUNNELS COUNTIES UNTIL 915 AM CDT...

At 829 AM CDT, Doppler radar was tracking a strong thunderstorm near
Glen Cove, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coleman, Santa Anna, Novice, Burkett, Silver Valley, Glen Cove, Echo
and Hords Creek Reservoir.

LAT...LON 3182 9977 3202 9974 3201 9920 3169 9920
TIME...MOT...LOC 1329Z 282DEG 25KT 3192 9968

sn
Special weather statement, May 17, 10:17 AM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1017 AM CDT Mon May 17 2021

TXZ155-171600-
San Saba TX-
1017 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN SABA COUNTY
UNTIL 1100 AM CDT...

At 1016 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cherokee, Bend and Chappel.

LAT...LON 3094 9876 3112 9878 3117 9851 3112 9855
      3109 9853 3112 9849 3111 9846 3109 9847
      3108 9846 3106 9849 3103 9844 3101 9846
      3099 9844 3096 9845 3093 9841
TIME...MOT...LOC 1516Z 264DEG 17KT 3104 9869
Special weather statement, May 17, 10:22 AM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1022 AM CDT Mon May 17 2021

TXZ154-155-171615-
McCulloch TX-San Saba TX-
1022 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCCULLOCH AND
NORTHERN SAN SABA COUNTIES UNTIL 1115 AM CDT...

At 1021 AM CDT, Doppler radar was tracking a strong thunderstorm near
Placid, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Saba, Richland Springs, Algerita, Sloan, Elm Grove, Skeeterville,
Placid, Mercury, Hall, Locker, Harkeyville, Milburn, Spring Creek and
Us-190 Near The Mcculloch-San Saba County Line.

LAT...LON 3111 9878 3120 9921 3138 9919 3146 9911
      3148 9899 3147 9900 3144 9896 3146 9894
      3141 9878 3137 9876 3142 9874 3141 9869
      3134 9871 3137 9866 3131 9864 3133 9859
      3127 9863 3126 9858 3120 9857 3116 9850
TIME...MOT...LOC 1521Z 277DEG 20KT 3129 9911

sn

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:58 PM CDTSpecial Weather StatementSJTSterling17 min
May 16, 8:33 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan42 min
May 16, 9:12 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTFisher48 min
May 16, 9:16 PM CDTSevere Thunderstorm WarningSJTFisher, Jones44 min
May 16, 10:03 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford42 min
May 16, 10:29 PM CDTSevere Thunderstorm WarningSJTHaskell36 min
May 16, 10:46 PM CDTTornado WarningSJTHaskell, Jones44 min
May 17, 2:02 AM CDTSevere Thunderstorm WarningSJTFisher45 min
May 17, 2:38 AM CDTSpecial Weather StatementSJTShackelford52 min
May 17, 4:34 AM CDTSpecial Weather StatementSJTCallahan41 min
May 17, 6:28 AM CDTSpecial Weather StatementSJTRunnels47 min
May 17, 7:01 AM CDTAreal Flood AdvisorySJTRunnels119 min
May 17, 7:19 AM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor116 min
May 17, 8:22 AM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman, Runnels113 min
May 17, 8:30 AM CDTSpecial Weather StatementSJTColeman45 min
May 17, 9:37 AM CDTAreal Flood AdvisorySJTBrown, Coleman, McCulloch, San Saba113 min
May 17, 10:17 AM CDTSpecial Weather StatementSJTSan Saba43 min
May 17, 10:22 AM CDTSpecial Weather StatementSJTSan Saba53 min
May 17, 10:50 AM CDTAreal Flood AdvisorySJTSan Saba115 min
May 17, 5:47 PM CDTSpecial Weather StatementSJTFisher43 min
May 17, 5:59 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan61 min
May 17, 6:12 PM CDTSevere Thunderstorm WarningSJTSterling33 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningSJTHaskell52 min
May 17, 6:45 PM CDTTornado WarningSJTHaskell30 min

Nearby

Flash Flood Watches in Texas, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.